A Case of Cardiomyopathy Due to Premature Ductus Arteriosus Closure: The Flip Side of Paracetamol
- Autori: Schierz, I.; Giuffrè, M.; Piro, E.; La Placa, S.; Corsello, G.
- Anno di pubblicazione: 2018
- Tipologia: Articolo in rivista (Articolo in rivista)
- OA Link: http://hdl.handle.net/10447/349911
Paracetamol (acetaminophen or N-acetyl-p-aminophenol) is considered a safe analgesic and antipyretic nonsteroidal antiinflammatory drug commonly used during pediatric ages and during pregnancy. We report on a term neonate with closed ductus arteriosus, severe cardiomyopathy, right ventricular dysfunction, and functional stenosis of pulmonary arteries at birth after maternal self-medication with paracetamol and consumption of polyphenol-rich foods in late pregnancy. This drug, especially when associated with other vasoconstrictors (such as polyphenols), interferes with prostaglandin metabolism, which seriously accentuates the intrauterine ductus arteriosus constriction and leads to pharmacologic adverse events. We suggest maternal educational programs to avoid risky self-medications and provide training for the best diets.